West Virginia, 2008

Damaging Winds in West Virginia, June 12, 2008

June 12, 2008 · NWS RLX · 3 events in 2 counties and zones

Slow moving convection formed in the afternoon heat and lingered until near sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Slow moving convection formed in the afternoon heat and lingered until near sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM EST, 2 hours earlier.

Area forecast discussion, Jun 12, 1:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT THU JUN 12 2008

.SYNOPSIS...
INCREASING HEAT AND HUMIDITY THROUGH FRIDAY AS HIGH PRESSURE EAST. A
COLD FRONT MOVES ACROSS SATURDAY...WITH STRONG THUNDERSTORMS. HIGH
PRESSURE SUNDAY. ANOTHER COLD FRONT MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
CU FIELD INCREASING ACROSS SOUTHERN MOUNTAINS AND SOUTHEASTERN
OHIO IN RESPONSE TO DIABATIC HEATING AND INSTABILITY. ANY
CONVECTION SHOULD DISSIPATE ONCE SUN SETS THIS EVENING. WITH WEAK
WIND FIELDS...ANY THUNDERSTORM WILL BE SLOW MOVING PRODUCING SOME
LOCALLY HEAVY RAINFALL.

LATEST TRAJECORY PLOTS SHOWING SMOKE PLUME FROM FIRES IN EASTERN
NORTH CAROLINA MAKING ITS WAY OVER THE EASTERN HALF OF WEST
VIRGINIA TONIGHT INTO EARLY FRIDAY RESULTING IN SOME LIGHT HAZE
AND FOG.

MORE SCATTERED CONVECTION WILL FORM FRIDAY AFTERNOON ACROSS
WESTERN SECTIONS AS A COLD FRONT APPROACHES FROM THE MIDWEST.
OTHER THUNDERSTORMS WILL LIKELY FORM OVER THE MOUNTAINS WITH
DIABATIC HEATING.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
MAIN FORECAST CHALLENGE IS COLD FRONT...WITH SEVERE WEATHER
THREAT. MODELS HAVE AGREED ON BIG PICTURE FOR SEVERAL DAYS...BUT
ARE DIFFERING A BIT ON THE DETAILS. I HAVE BROUGHT UP PEAK POPS
INTO THE UPPER 60S TO MID 70S PERCENT RANGE...GENERALLY EARLY
SATURDAY MORNING FOR SOUTHEAST OHIO AND DURING THE DAY SATURDAY
FOR THE REST OF THE CWA /POPS WILL PROBABLY GO HIGHER AS DETAILS
SHAKE OUT IN TIME/. THIS IS ROUGHLY ALSO THE SAME TIMING OF THE
INITIAL UPPER LEVEL WAVE...A SECONDARY VORT AXIS COMES LATE
SATURDAY NIGHT...WELL AFTER DEEP MOISTURE IS GONE. NAM DIFFERS
SLIGHTLY FROM GFS/ECMWF IN HANGING ACTUAL COLD FRONT BACK A WAYS
BEHIND THE FIRST UPPER LEVEL WAVE AS A SURFACE LEE TROUGH DEVELOPS
ON THE EAST SIDE OF THE APPALACHIANS. IT ALSO ATTEMPTS A SECONDARY
LINE OF SCATTERED TO BROKEN CONVECTION LATE IN THE DAY NEAR THE
OHIO RIVER. FOR NOW WILL NOT GET TOO CUTE WITH THIS LEVEL OF
DETAIL...AND FOCUS POPS ON THE MAIN EVENT IN TANDEM WITH INITIAL
WAVE.

MODEL SOUNDINGS VIA BUFKIT DEMONSTRATE SOME DIFFERENCES. GFS SHOWS
VERY UNSTABLE ATMOSPHERE WITH THICK CAPES OF 2000-2500 J/KG AND
EQUILIBRIUM LEVELS UP TO 40 KFT DURING EARLY AFTERNOON. THIS HAS
BEEN THE CASE FOR SEVERAL RUNS...AND WOULD LEAD TO HAIL AND DAMAGING
WIND THREAT /THOUGH BEST SHEAR WILL BE FARTHER NORTH/. SPC HAS
INCLUDED AREA GENERALLY ALONG AND SOUTHEAST OF OHIO RIVER IN SLIGHT
RISK OF DAY 3 OUTLOOK. NAM SOUNDING IS SIGNIFICANTLY MORE MEAGER
WITH LONG SKINNY CAPES OF LESS THAN 1000 J/KG. BOTH NAM AND GFS
HOWEVER...BRING PRECIPITABLE WATERS OF 1.50 TO 1.75 INCHES. SO WITH
THE CONVECTION THAT DEVELOPS...I THINK WE CAN EXPECT GOOD DOWNPOURS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BIG PICTURE AGREEMENT GETTING BETTER WITH SIGNIFICANT PATTERN SHIFT
AFTER FRONT PASSES LATE MONDAY. DETAILS IN THE WAVES WITHIN OF
CYCLONIC FLOW OF LONGWAVE TROUGH DURING MIDWEEK ARE VERY SHAKY...BUT
LONGWAVE TROUGH ITSELF /OVER THE EASTERN U.S./ IS A SURE THING.
GRIDS WERE UPDATED TO REFLECT THE LATEST INFORMATION
AVAILABLE...INCLUDING FURTHER LOWERING OF TEMPERATURES DURING
MIDWEEK WITH MORE CONFIDENCE IN THAT SCENARIO. GFS AND ECMWF BRING
1000-500MB THICKNESSES DOWN TO NEARLY 550 DECAMETERS BY
WEDNESDAY...WHICH IS QUITE UNUSUAL FOR MID JUNE. FORECAST IS NOW
ALREADY A GOOD 5 TO 10 DEGREES BELOW NORMAL BY MIDWEEK...AND WILL
PROBABLY BE HAVE TO BE LOWERED MORE IF ABOVE DEPICTION OF VERY LOW
THICKNESSES HOLDS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...
OTHER THAN SCATTERED THUNDERSTORMS ACROSS SOUTHERN MOUNTAINS AND
SOUTHEATERN OHIO THROUGH EARLY EVENING...MAINLY VFR TONIGHT INTO
EARLY FRIDAY IN A WEAK SOUTH TO SOUTHEAST FLOW. VISIBILITY MAY BE
REDUCED TO 5-6 MILES OVERNIGHT IN HAZE AND FOG AS PLUME FROM FIRES
IN NORTH CAROLINA DRIFTS OVER EASTERN WV.

MORE SCATTERED CONVECTION ON TAP FRIDAY AFTERNOON IN MOUNTAINS
AND TO A LESSER EXTENET INTO SOUTHEASTERN OHIO.

AVIATION OUTLOOK /AFTER 18Z FRIDAY/...COLD FRONT SATURDAY WITH
WIDESPREAD THUNDERSTORMS LIKELY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JKF
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JKF
Hazardous weather outlook, Jun 12, 3:18 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT THU JUN 12 2008

OHZ066-067-075-076-083-084-130830-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
418 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>040-046-
047-130830-
GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL PUSH THROUGH THE AREA ON SATURDAY...ACCOMPANIED
BY THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY
WINDS...ESPECIALLY IN THE AFTERNOON. THE STORMS WILL THEN QUICKLY
EXIT EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 9:49 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 AM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 W ELKINS              38.93N 79.93W
06/10/2008  E1.25 INCH       RANDOLPH           WV   PUBLIC

            HAIL DAMAGED CARS NEAR THE TYGART VALLEY REGIONAL JAIL

&&

CL
Special weather statement, Jun 12, 1:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT THU JUN 12 2008

OHZ083-086-121915-
GALLIA OH-JACKSON OH-
248 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 248 PM EDT...STRONG THUNDERSTORMS WERE OVER OAK HILL AND ABOUT 2
MILES NORTH OF WATERLOO.  THE STORMS WERE NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GAGE...
  CENTERPOINT...GALLIA...RIO GRANDE AND ADAMSVILLE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.5
INCHES INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 12, 2:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT THU JUN 12 2008

OHZ083>087-WVZ006-007-122000-
VINTON OH-LAWRENCE OH-MEIGS OH-GALLIA OH-JACKSON OH-MASON WV-CABELL
WV-
321 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 321 PM EDT...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER GALLIA...LAWRENCE...AND JACKSON COUNTIES IN SOUTHEAST
OHIO AT LEAST THROUGH 400 PM. THESE STORMS ARE PROPAGATING SLOWLY
NORTH...AND WILL REACH NORTHERN CABELL IN WV...MEIGS...AND MASON
COUNTIES IN WEST VIRGINIA THROUGH 4 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
  LAKIN...LETART...ASHTON...GALLOPOLIS FERRY...GREEN BOTTOM AND
  KYGER.

SLOW MOVING THUNDERSTORMS COULD PRODUCE RAINFALL AMOUNTS OF AROUND 2
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 40
MPH ARE ALSO POSSIBLE WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 12, 3:00 PM EST
Where
Mason County, Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.830, -82.130

A highway mobile message sign was blown over. The sign had dimensions of about 8 feet by 8 feet and weighed about a ton.

Thunderstorm Wind, Wyoming

When
June 12, 6:08 PM EST
Where
Wyoming County, Baileysville to 0.65 mi SSE of Clear Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.580, -81.670

Trees fell along Route 971 and County Route 7/4.

Thunderstorm Wind, Wyoming

When
June 12, 6:08 PM EST
Where
Wyoming County, 1.44 mi ENE of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.582, -81.778

Trees fell along Route 97.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110402, 110400, 110401.